Background: The impact of adverse events (AEs) of antiepileptic drugs (AEDs) have an impact on compliance and dropouts. We compared tolerability of AEs of AEDs among patients with migraine, epilepsy, or both. Methods: Overall, 335 patients (epilepsy (n = 142), migraine (n = 131), and both (n = 62)), were evaluated with the Liverpool Adverse Events Profile (LAEP) to assess the magnitude, profile and occurrence rate of the AEs of valproate, topiramate, and lamotrigine. Results: AEs were significantly more common with topiramate treatment (71.0%) and among migraineurs (69.5%), the latter being more prone to discontinue AEDs (46.6%). The profile of AEs with topiramate and valproate differed among groups. Moreover, treatment with both topiramate and valproate was associated, for all groups, with a worse tolerability profile compared to lamotrigine. Conclusion: Our data suggest a specific drug and disease AE profile of AEDs. Specifically, migraineurs are the most affected by AEs, even though they receive very low dosages of AEDs. This finding might be considered a clinical implication of central sensitization mechanisms. Both the profile and tolerability of AEs, highly influencing quality of life, depended on the underlying conditions, and deeply impacted on treatment dropout. Therefore, before starting, switching or stopping AED treatment, all options need to be considered.

Romoli, M., Costa, C., Siliquini, S., Corbelli, I., Eusebi, P., Bedetti, C., Caproni, S., Cupini, L. M., Calabresi, P., Sarchielli, P., Antiepileptic drugs in migraine and epilepsy: Who is at increased risk of adverse events?, <<CEPHALALGIA>>, 2018; 38 (2): 274-282. [doi:10.1177/0333102416683925] [http://hdl.handle.net/10807/172050]

Antiepileptic drugs in migraine and epilepsy: Who is at increased risk of adverse events?

Calabresi, P.;
2018

Abstract

Background: The impact of adverse events (AEs) of antiepileptic drugs (AEDs) have an impact on compliance and dropouts. We compared tolerability of AEs of AEDs among patients with migraine, epilepsy, or both. Methods: Overall, 335 patients (epilepsy (n = 142), migraine (n = 131), and both (n = 62)), were evaluated with the Liverpool Adverse Events Profile (LAEP) to assess the magnitude, profile and occurrence rate of the AEs of valproate, topiramate, and lamotrigine. Results: AEs were significantly more common with topiramate treatment (71.0%) and among migraineurs (69.5%), the latter being more prone to discontinue AEDs (46.6%). The profile of AEs with topiramate and valproate differed among groups. Moreover, treatment with both topiramate and valproate was associated, for all groups, with a worse tolerability profile compared to lamotrigine. Conclusion: Our data suggest a specific drug and disease AE profile of AEDs. Specifically, migraineurs are the most affected by AEs, even though they receive very low dosages of AEDs. This finding might be considered a clinical implication of central sensitization mechanisms. Both the profile and tolerability of AEs, highly influencing quality of life, depended on the underlying conditions, and deeply impacted on treatment dropout. Therefore, before starting, switching or stopping AED treatment, all options need to be considered.
2018
Inglese
Romoli, M., Costa, C., Siliquini, S., Corbelli, I., Eusebi, P., Bedetti, C., Caproni, S., Cupini, L. M., Calabresi, P., Sarchielli, P., Antiepileptic drugs in migraine and epilepsy: Who is at increased risk of adverse events?, <<CEPHALALGIA>>, 2018; 38 (2): 274-282. [doi:10.1177/0333102416683925] [http://hdl.handle.net/10807/172050]
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/10807/172050
Citazioni
  • ???jsp.display-item.citation.pmc??? 2
  • Scopus 19
  • ???jsp.display-item.citation.isi??? 15
social impact